Table of Contents Author Guidelines Submit a Manuscript
International Journal of Mathematics and Mathematical Sciences
Volume 6, Issue 3, Pages 511-519
http://dx.doi.org/10.1155/S0161171283000460

Knots with proprety R+

Department of Mathematics and Statistics, University of Southwestern Louisiana, Lafayette 70504, Louisiana, USA

Received 29 October 1982

Copyright © 1983 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

If we consider the set of manifolds that can be obtained by surgery on a fixed knot K, then we have an associated set of numbers corresponding to the Heegaard genus of these manifolds. It is known that there is an upper bound to this set of numbers. A knot K is said to have Property R+ if longitudinal surgery yields a manifold of highest possible Heegaard genus among those obtainable by surgery on K. In this paper we show that torus knots, 2-bridge knots, and knots which are the connected sum of arbitrarily many (2,m)-torus knots have Property R+ It is shown that if K is constructed from the tangles (B1,t1),(B2,t2),,(Bn,tn) then T(K)1+i=1nT(Bi,ti) where T(K) is the tunnel of K and T(Bi,ti) is the tunnel number of the tangle (Bi,ti). We show that there exist prime knots of arbitrarily high tunnel number that have Property R+ and that manifolds of arbitrarily high Heegaard genus can be obtained by surgery on prime knots.